I’m a 31yrs old male. I had a liver function test done after my SGPT levels were found to be high at 90. In the LFT also, my SGPT levels have come high at 73. Rest of the LFT is normal. I’ve tested negative for Hepatitis B & C.
I don’t drink and smoke or do drugs. My height is 5ft 8 inches and weight is about 81kgs. I exercise 1-2 times a week. My diet is slightly high on dairy products (milk, cheese, butter, whey protein supplement) but I also consume reasonable amount of vegetables and chicken. I have frequent throat infections every 45-60 days, (part of the reason is attributed to GERD by doctors) for which I’m treated with antibiotics.
What could be the possible reasons for my SGPT levels to be high? Does the high level of SGPT indicate my liver or heart is affected? Do I need to undergo further medical tests? Which ones would you advise?
The scenario you are describing is very common in clinical practice. Serum glutamic oxaloacetic transaminase (SGPT) is now called ALT, which is one of the serum aminotransferase (also called transaminases). The other serum aminotransferase is AST (formerly serum glutamic oxaloacetic transaminase, or SGOT). ALT, is found in many organs, but its greatest concentration by far in the liver making it the more specific indicator of liver injury. An increase in ALT or AST usually means either damage to tissues rich in these enzymes or changes in cell membrane permeability that allow ALT and AST to leak into serum.
I am assuming you had a full liver function test obtain including Alkaline phosphatase, bilirubin, and AST and they were normal if you did not mention it. Every lab has a difference reference range for normal values. A typically normal range for ALT is something like 7-56 IU/L. Levels up to 300 IU/L are often nonspecific. However, the pattern of elevation (i.e. ALT>AST) in the setting of patient’s symptoms, exam findings direct what tests are ordered next to establish a diagnosis.
This is a list of possible causes for patients with chronic, mild Elevations, ALT > AST (<150 U/L):
Hepatic (liver) Causes: α1-antitrypsin deficiency; Autoimmune hepatitis; Chronic viral hepatitis (B, C, and D); Hemochromatosis; Medications and toxins; Steatosis and steatohepatitis; Wilson disease
Nonhepatic (non-liver) Causes: Celiac disease; Hyperthyroidism;
The first step in someone with an isolated liver function test is to repeat the test. This sounds like this was done already, and your ALT is still mildly elevated, although less so on the repeat test. In cases like this, medications, including over-the-counter (OTC) medications, complementary and alternative medications (CAM), and substances of abuse must be examined. Finding out if any of these medications were started before the liver function tests went up will sometimes reveal a specific cause. Almost any medication, including OTC medications, CAM, and substances of abuse, has the potential to elevate serum aminotransferase levels. Common causes include nonsteroidal anti-inflammatory drugs, antibiotics, statins (cholesterol medications), antiepileptics (seizure medications), and antituberculous medications. Then, the physician can prove the medication is the cause by stopping the medication and observing return of the enzyme levels to normal.
If that is unrevealing, tests for common and treatable causes of liver diseases should be obtained with testing for acute and chronic hepaitits, tests for hemochromatosis (iron overload), autoimmune hepatitis, copper deposition tests (ceruloplasmin), and a right upper quadrant ultrasound to look for fatty liver disease.
If that series is unrevealing, tests for Hep C RNA, alpha-1-antitrypsin deficiency, thyroid function tests, and finally a test for celiac called TTG.
my AST ALT are 80/250, I had extreme exhaustion, itchiness, clay stools, dizziness, terrible fog/memory after surgery (have NFLD). I was bedridden for a month there was a large area of unhealed blood under my arm where the nurse missed my vein. is my liver and brain damaged?
I've started taking GNC NAC 6-15g/day and started to feel better after a few days.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.